Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 258, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Nov 10, 1998, 7:36 AM CST for LaPorte County, Starke County, Indiana. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 10, 1998, 7:36 AM CST (13:36 UTC)
- Expired
- Nov 10, 1998, 8:35 AM CST
- In force
- 59 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties LaPorte County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 83 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 7:45 AM CST | Thunderstorm Wind | Knox, IN | SEVERAL TREES AND POWER LINES BLOWN DOWN. |
| Nov 10, 8:00 AM CST | Thunderstorm Wind | Countywide, IN | NUMEROUS TREES AND POWER LINES DOWN. ONE HOME SUFFERED EXTENSIVE DAMAGE WHEN A LARGE TREE FELL INTO IT COLLAPSING THE ROOF AND ONE WALL. ONE CAR WAS HEAVILY DAMAGED BY A FALLEN TREE. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 1.6 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 499 m²/s²
- 0-3 km storm-relative helicity
- 524 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFWA 101336 RRA SVRFWA INC091-131-149-181-101435- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 836 AM EST (736 AM CST) TUE NOV 10 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAPORTE COUNTY IN NORTHWESTERN INDIANA PULASKI COUNTY IN NORTHWESTERN INDIANA STARKE COUNTY IN NORTHWESTERN INDIANA WHITE COUNTY IN NORTHWESTERN INDIANA * UNTIL 835 AM CST (935 AM EST) * AT 739 AM CST (839 AM EST)... DOPPLER RADAR AT NORTH WEBSTER INDICATED A LINE OF SEVERE THUNDERSTORMS FROM GARY SOUTH TO 30 MILES NORTHWEST OF LAFAYETTE. THE LINE WAS MOVING NORTHEAST AT 60 MPH. * THE LINE WILL REACH A LAPORTE TO KNOX TO WINAMAC TO MONTICELLO LINE BETWEEN 905 AM EST/805 AM CST AND 915 AM EST/815 AM CST. WINDS IN EXCESS OF 60 MPH ARE LIKELY! SEEK SHELTER IMMEDIATELY. JAH/TEH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 1:30 AM CST, 6 hours 6 minutes earlier.
Area forecast discussion, Nov 10, 1:30 AM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 230 AM EST TUE NOV 10 1998 MAIN FCST PROBLEMS TODAY ARE PORTENTIAL FOR SVR TSTMS AND DAMAGING POST FRONTAL GRADIENT WINDS. AT 06Z A RAPIDLY DEEPENING/INTENSIFYING LOW PRESSURE SYSTEM WAS OVER SOUTHEAST NEB WITH A WARM FRONT EXTENDING ESE INTO SRN IND. CENTRAL PRESSURE HAS BEEN DROPPING ABOUT 1MB/HR SINCE 00Z AND MODEL FCSTS INDICATE IT WILL CONT TO BOMB OUT TODAY AS IT LIFTS NE TO LS BY TONIGHT. STG PRES FALLS NE AND IN VCNTY OF LOW SUGGESTS MODEL FCSTS OF MSPL ARE ON TRACK. AS POINTED OUT IN SWODY1 LOW LVL MOISTURE RETURN IS A LTL STRONGER THAN MODEL FCSTS. LINE OF SVR TSTMS FM CENTRAL MO TO CENTRAL TX ATTM WL LIKELY CONT TO DVLP NWD ALONG THE FRONT TODAY AS 60F DEWPOINTS ADVECT NWD AHD OF THE FRONT. 49KT LLJ FM ORD ACARS AT 04Z INDICATES MODEL WIND FIELDS CLOSE. 150KT SWLY UPR LVL JET IMPINGING ON 80KT SLY LLJ OVR CWA SUGGESTS POTENTIAL FOR SVR WX OUTBREAK. LOW LVL SPEED/DIRECTIONAL SHEAR WITH STG WIND FIELDS AND SLIGHTLY UNSTABLE AMS SUGGESTS POTENTIAL FOR LOW TOPPED SUPERCELLS ACRS THE CWA TODAY. EXPECT THE SQUALL LINE TO MOVE THRU NC IND AND SW MI LATE THIS MORNING AND ACRS THE REMAINDER OF THE CWA EARLY THIS AFTN. STG SUBSIDENCE AND CAA BEHIND THE FRONT SHD TRANSPORT HI WINDS DOWN TO THE SFC WITH 50-60KT GUSTS EXPECTED ACRS THE AREA THIS AFTN/EVE. SBN NB 061/035 043/031 046 01+32 FWA NB 062/035 044/029 047 01+21 AOH NB 063/036 045/029 048 01+31 .IWX...NONE. JT
In the hours before
Special weather statement, Nov 10, 5:00 AM CST, 2 hours 36 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 600 AM EST TUE NOV 10 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA. THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY. A STRONG LOW PRESSURE SYSTEM OVER IOWA THIS MORNING WILL CONTINUE TO INTENSIFY AS IT MOVES NORTHEAST TO LAKE SUPERIOR TONIGHT. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE ACROSS OUR AREA TODAY. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AHEAD OF THIS FRONT. THESE STORMS MAY CONTAIN DAMAGING WINDS. THE STORMS ARE EXPECTED TO MOVE INTO NORTHWEST INDIANA AND SOUTHWEST MICHIGAN THIS MORNING AND REACH NORTHWEST OHIO EARLY THIS AFTERNOON. THE COLD FRONT AND THUNDERSTORMS WILL MOVE EAST OF THE AREA BY LATE AFTERNOON. VERY STRONG SOUTHWEST WINDS WITH GUSTS OF 50 TO 60 MPH WILL DEVELOP ACROSS THE AREA BEHIND THE COLD FRONT. STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY. PEOPLE ACROSS THE AREA SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE COMMERCIAL MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION TODAY. JT
Special weather statement, Nov 10, 5:00 AM CST, 2 hours 36 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 600 AM EST TUE NOV 10 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA. THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY. A STRONG LOW PRESSURE SYSTEM OVER IOWA THIS MORNING WILL CONTINUE TO INTENSIFY AS IT MOVES NORTHEAST TO LAKE SUPERIOR TONIGHT. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE ACROSS OUR AREA TODAY. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AHEAD OF THIS FRONT. THESE STORMS MAY CONTAIN DAMAGING WINDS. THE STORMS ARE EXPECTED TO MOVE INTO NORTHWEST INDIANA AND SOUTHWEST MICHIGAN THIS MORNING AND REACH NORTHWEST OHIO EARLY THIS AFTERNOON. THE COLD FRONT AND THUNDERSTORMS WILL MOVE EAST OF THE AREA BY LATE AFTERNOON. VERY STRONG SOUTHWEST WINDS WITH GUSTS OF 50 TO 60 MPH WILL DEVELOP ACROSS THE AREA BEHIND THE COLD FRONT. STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY. PEOPLE ACROSS THE AREA SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE COMMERCIAL MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION TODAY. JT
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 7:36 AM CST | Severe Thunderstorm Warning | IWX | Pulaski, White | 59 min |
| Nov 10, 8:13 AM CST | Severe Thunderstorm Warning | IWX | Fulton, Marshall, Saint Joseph | 62 min |
| Nov 10, 8:13 AM CST | Severe Thunderstorm Warning | IWX | Cass | 62 min |
| Nov 10, 8:17 AM CST | Tornado Warning | IWX | Cass, White | 33 min |
| Nov 10, 9:27 AM CST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 48 min |
| Nov 10, 9:34 AM CST | Severe Thunderstorm Warning | IWX | Miami, Wabash | 46 min |
| Nov 10, 9:47 AM CST | Severe Thunderstorm Warning | IWX | Noble, Whitley | 48 min |
| Nov 10, 9:47 AM CST | Severe Thunderstorm Warning | IWX | LaGrange | 48 min |
| Nov 10, 9:59 AM CST | Severe Thunderstorm Warning | IWX | Grant, Huntington | 46 min |
| Nov 10, 10:33 AM CST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 62 min |
| Nov 10, 10:33 AM CST | Severe Thunderstorm Warning | IWX | Blackford, Wells | 62 min |
| Nov 10, 10:33 AM CST | Severe Thunderstorm Warning | IWX | Allen | 62 min |
| Nov 10, 10:51 AM CST | Severe Thunderstorm Warning | IWX | Adams, Jay | 74 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.